|Title||Bilateral Corneal Perforation in a Patient Under Anti-PD1 Therapy|
|Purpose||We present a case with relapsing sterile corneal ulcerations leading to perforation linked with pembrolizumab therapy.|
|Methods||A 68-year-old man presented to our clinic with conjunctivitis-like complaints for the past 3 weeks. Before these complaints, there was no history of ocular disease. Eighteen months earlier, he was diagnosed with adenocarcinoma of the right lung. Because there was a high PDL1 expression, pembrolizumab was initiated, with a good initial treatment response. At cycle 21, he started reporting complaints of pain and swelling of the wrists and shoulders, weight loss, fatigue, and ocular discharge.
At presentation in our eye clinic, he had a painful right eye with diffuse conjunctival injection, a flat anterior chamber, and a corneal perforation with iris incarceration
inferiorly. Two failed attempts were made to close the perforation with a bandage contact lens. 10 days later, a tectonic penetrating keratoplasty was performed under general anesthesia. Two weeks after the penetrating keratoplasty, our patient developed a large central epithelial defect (4 mm diameter) within the graft.
|Results||Two weeks after initiating autologous serum, the epithelial defect in the right eye was closed. After 1 additional cycle of pembrolizumab we found a small sterile corneal perforation in the left eye, without any sign of inflammation in the anterior chamber. The graft in the right eye showed 75% thinning inferiorly. Therapy with autologous serum was promptly initiated hourly injection the left eye.
|Conclusion||This case suggests that pembrolizumab therapy could play a causative role in the development of corneal ulceration, leading to perforation. We also describe the successful treatment with autologous serum drops, where conventional therapy offered no cure.|
|Conflict of interest||No|